Utah, 2020

Winter Weather in Utah, February 22 to 23, 2020

February 22 to 23, 2020 · NWS GJT · 2 events in 2 counties and zones

A closed low pressure system lifted across the Four Corners region and produced moderate snow over the southeast and east-central Utah mountains in a short period of time.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed low pressure system lifted across the Four Corners region and produced moderate snow over the southeast and east-central Utah mountains in a short period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 10:17 AM MST, 43 minutes earlier.

Area forecast discussion, Feb 22, 10:17 AM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1017 AM MST Sat Feb 22 2020

.SHORT TERM...(Today through Sunday)
Issued at 516 AM MST Sat Feb 22 2020

Satellite imagery shows a band of lowering mid level clouds
streaming in from the southwest this morning as moisture continues
to increase ahead of a well advertised closed low pressure system
currently coming onshore over southern California.  Global and local
models appear to be in a little better agreement with any
appreciable precipitation holding off until mid afternoon today in
the southern San Juans. Thus, did not deviate from the current plan
for highlights. The previously mentioned deformation zone seems to
be generally remaining over/near the Book Cliffs of Eastern Utah in
the last several model runs (across the board).  So, given the
possibility of a dry slot affecting totals in the San Juans, some
of our highest snowfall totals (on the order of 6-10 inches)
could end up falling over this area tonight. Although, if the dry
slot does come through, the other concern is how strong convection
might become. Still looking at snow levels remaining above around
8500 feet in the central and southern mountains with lower
accumulations in northwestern portions of the CWA. With energy
focusing a little further north than yesterday's thinking, 1/4
inch rainfall amounts in the lower valleys should be a little more
widespread (falling across much of the forecast area).
Precipitation will end fairly quickly as the system moves off the
east during the day on Sunday.

Thanks to the continued southwest flow on the front side of the low,
highs remain fairly similar to yesterday across much of the CWA. The
forecast area will experience the mildest night in quite a while
tonight with the southwest flow and blanket of clouds.  Things cool
slightly (about 5 degrees) looking to Sunday and Sunday night.

.LONG TERM...(Sunday night through Friday)
Issued at 516 AM MST Sat Feb 22 2020

No substantial changes to the long term period with the recent runs.
Primarily orographic showers, under the north/northwest flow, are
expected to bring light accumulations to the northern mountains
Monday through Tuesday.  At this point, snowfall totals are
projected to remain less than 10 inches over the course of about 2
days.  Models are hinting at a couple shortwaves in the flow but
unless dynamic forcing becomes a little stronger, those snowfall
rates don't appear to be much of a concern.  We then enter a fairly
dry period with models showing a ridge setting up over the western
CONUS.

Expect similar temperatures from Sunday to Monday before another
drop going into Tuesday. Warmer air tries to work back into the
region by late next week as the ridge persists with the jet
remaining well to our north/east. Expect lows fluctuating near
normal outside of Wednesday morning when the northerly flow aloft
will allow for another cold snap similar to cold temperatures this
last week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1015 AM MST Sat Feb 22 2020

VFR conditions are expected through early afternoon. Areas along
and south of I-70 will see broken to overcast skies with CIGS
lowering this afternoon due to showers. KDRO and KTEX will be
affected by lower cigs/vsby in showers after 21Z. Many lower
elevation TAF sites across west-central Colorado stand the best
chance of showers after sunset. Expect these showers and low
clouds to fall below ILS thresholds and MVFR conditions at times.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 3 PM this afternoon to 3 PM MST
     Sunday for COZ009-010-012-019.

     Winter Weather Advisory from 6 PM this evening to 3 PM MST
     Sunday for COZ003-013.

UT...Winter Weather Advisory from 6 PM this evening to 3 PM MST
     Sunday for UTZ025.

     Winter Weather Advisory from 3 PM this afternoon to noon MST
     Sunday for UTZ028.

&&

SHORT TERM...SS
LONG TERM...SS
AVIATION...TGJT
Hazardous weather outlook, Feb 22, 5:42 AM MST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
542 AM MST Sat Feb 22 2020

COZ001>014-017>023-UTZ022>025-027>029-231245-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
542 AM MST Sat Feb 22 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A storm system will arrive this afternoon spreading
precipitation from south to north across much of the forecast area
overnight. Expect travel over high elevations to remain affected
through Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Precipitation comes to end from west to east Sunday as the low
pressure moves off to the our east. Light snow will begin across
the northern Colorado mountains again on Monday lasting through
Tuesday. High pressure then returns keeping the region dry through
late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report rainfall and snowfall amounts
to the National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
February 22, 11:00 AM MST to February 23, 12:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area.

Winter Weather, Tavaputs Plateau

When
February 22, 7:00 PM MST to February 23, 4:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 9 inches of snow fell at the East Willow Creek SNOTEL site.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869927, 869928.